Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 22, 1999, 5:46 PM MDT for Yuma County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 5:46 PM MDT (23:46 UTC)
- Expired
- May 22, 1999, 6:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:53 PM MDT | Hail 0.88 | Kirk, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KGLD 222347 RRA SVRGLD COC125-230045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 546 PM MDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 645 PM MDT * AT 546 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF KIRK...OR 28 MILES NORTHWEST OF BURLINGTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 9 MILES SOUTHEAST OF KIRK AROUND 605 PM MDT * SOME LOCATIONS IN THIS WARNING INCLUDE...KIRK...JOES...IDALIA... HALE AND BONNY RESERVOIR. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MPH ARE EXPECTED FROM THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 9 PM MDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM MDT, 3 hours earlier.
Area forecast discussion, May 22, 2:46 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT SAT MAY 22 1999 MAIN SHORT TERM CONCERNS ARE POPS TONIGHT ALONG WITH THE CHANCE OF SEVERE WEATHER. AFTER TONIGHT...CONCERN SHIFTS TO TEMPERATURES BEHIND THE COLD FRONT. MOIST SOUTHEAST SURFACE FLOW AHEAD OF THE DEVELOPING LOW IN EASTERN COLORADO BROUGHT DEWPOINTS UP INTO THE 50S AND 60S ACROSS THE GLD FORECAST AREA THIS MORNING. AN UPPER TROUGH WAS MOVING THROUGH MONTANA WITH A SURFACE COLD FRONT POSITIONED ACROSS WESTERN NEBRASKA. THE MODEL CHOICE HAS SHIFTED FROM THE ETA TO THE AVN SINCE THE ETA SURFACE INITIALIZATION WAS OUT TO LUNCH AND CONTINUED TO SHOW NO BASIS IN REALITY THROUGH THE FORECAST PERIOD. THE AVN IS WARMER INITIALLY THAN THE NGM MOS...WHICH LOOKS GOOD SINCE LAST NIGHTS OVERNIGHT TEMPS ALONG WITH TODAYS HIGHS WERE ON THE HIGHER END. AVN AND NGM TEMPS COME IN LINE IN THE LATER PERIODS..SO WILL STICK CLOSE TO GUIDANCE IN THOSE PERIODS. THE COLD FRONT IS DUE THROUGH THE GLD AREA AROUND 00Z WITH THE UPPER TROUGH PROGGED TO SWING ACROSS THE DAKOTAS EARLY SUNDAY MORNING. MODIFIED AND INTERPOLATED SOUNDINGS FOR THE GLD AREA HAVE CAPES IN THE 2000 RANGE WITH LI/S AROUND -8 LATE THIS AFTERNOON. GOOD SHEAR...PLENTY OF LOW LEVEL MOISTURE AND DAYTIME HEATING SHOULD PRODUCE SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE ACROSS THE TRI-STATE AREA THIS EVENING. SUNDAY AND MONDAY SHOULD BE DRY BEHIND THE FRONT WITH COOLER TEMPERATURES. TEMPERATURES WILL BEGIN TO WARM AGAIN AS THE UPPER RIDGE MOVES FURTHER EAST FROM THE WEST COAST ON TUESDAY THROUGH THURSDAY. TUESDAY THROUGH THURSDAY WILL ALSO BRING A CHANCE OF THUNDERSTORMS AS THE LOW OVER SOUTHERN CALIFORNIA BEGINS TO BREAK DOWN...MOVE FURTHER EAST...AND SEND SEVERAL S/WVS UP THROUGH THE SOUTHWEST U.S. AND INTO PORTIONS OF THE SOUTHERN AND CENTRAL PLAINS. .GLD...TORNADO WATCH TIL 9 PM MDT FOR CO ZONES 90>92. LOCKHART
In the hours before
Local storm report, May 22, 5:18 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 P|M 7 NW COLBY KS TORNADO
05/22/99 THOMAS
SVENLocal storm report, May 22, 5:29 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 5 N COLBY KS TORNADO
05/22/99 THOMAS
SVENLocal storm report, May 22, 5:29 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 5 N COLBY KS TORNADO
05/22/99 THOMAS
SVENLocal storm report, May 22, 5:40 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM 16 NNW SEIBERT CO 75 MPH TSTM GUST
05/22/99 KIT CARSON
SVENLocal storm report, May 22, 5:45 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM JOES CO .75 INCH HAIL
05/22/99 YUMA
SVENLocal storm report, May 22, 5:45 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM JOES CO .75 INCH HAIL
05/22/99 YUMA
SVENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:17 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
| May 22, 3:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| May 22, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
| May 22, 4:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| May 22, 5:23 PM MDT | Tornado Warning | GLD | Kit Carson | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.